Police warning public of dangerous, potentially deadly heroin in Holyoke

Hampden County

HOLYOKE, Mass. (WWLP) – Holyoke police are warning people about a dangerous new substance they’re seeing in recent overdoses.

The new chemical police are finding in heroin bags is described as a synthetic cannabinoid.

WARNING: Deadly chemicals found in heroin being sold in Holyoke after overdoses reported

First responders are observing behavior consistent with PCP ingestion when being called to suspected heroin overdoses. They say in some cases patients are violent and don’t exhibit typical signs of a heroin overdose, so it can be difficult to treat.

“The risk of overdose with heroin that’s been altered is higher,” Gene Divincinzo, a program manager for addiction treatment at Holyoke Health explained. “We’ve been seeing for a couple of years now fentanyl in the heroin supply in western Mass. In eastern Massachusetts, they’re seeing more methamphetamine things being cut into drugs.”

Police say that emergency crews can administer Narcan for suspected heroin overdoses but it might not have much impact for the patient due to the amount of heroin present versus the altered substance.

Copyright 2020 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Only on WWLP.com | Digital First

More Digital First

State Police Overtime Scandal

More State Police Overtime Investigation

Trending Stories